Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2000, 8:57 PM EDT for Florence County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 8:57 PM EDT (00:57 UTC)
- Expired
- Aug 24, 2000, 9:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:05 PM EDT | Thunderstorm Wind 65 E | Florence, SC | 911 center reported a tree down on a house in the Quinby area. Trees were also reported down on Williamsburg Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3304 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 250058 SVRILM SCC041-250145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 857 PM EDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 945 PM EDT * AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM QUINBY TO SARDIS...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FLORENCE AT 905 PM EDT MARS BLUFF AT 915 PM EDT EFFINGHAM AT 920 PM EDT CLAUSSEN AT 925 PM EDT COWARD AT 930 PM EDT LAKE CITY AT 940 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ .END LAT...LON 3428 7968 3410 8003 3382 7977 3404 7953 , TRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM EDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 24, 1:55 PM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 155 PM EDT THU AUG 24 2000 PER 17Z SFC ANALYSIS APPEARS ONE WEAK TROF WAS LOCATED FROM NEAR GSB TO FLO...WHILE A BETTER TROF WAS FOUND ALONG THE MTNS AND THE FRONT WAS ALIGNED W-E ACROSS WV AND SRN OH. THE MODELS ARE IN A CONSENSUS ...PARTICULARLY WITH THE FRONT PROGRESSING SWD TOWARD THE REGION TONIGHT AS A DECENT S/WV DIVES SEWD FROM THE MID-MS VALLEY. ALL POINT TOWARD FROPA ALONG THE COAST IN THE AFTERNOON. AS THE S/WV MOVES BY TONIGHT A LARGE SWATH OF OMEGA MOSTLY CROSSES NC THEN SHIFTS OFF THE COAST FRI MORNING. PLAN ON HIGHEST POPS TONIGHT GOING INTO FRI TO CORRESPOND W/ MAX UVM. STILL ENOUGH LLVL CONVERGENCE AND MSTR AROUND THROUGH FRI TO KEEP MENTION OF SHRA/TSRA INTO THE AFTERNOON. LOOKING FARTHER UPSTREAM...ANOTHER S/WV WILL APPROACH OUT OF THE NW LATER IN THE DAY ON SUN. CAPE VALUES COULD BE PRETTY HIGH ACROSS THE NRN ZNS THIS EVENING... THEN THE HIGHER VALUES SHIFT TO THE COASTAL AREAS BY FRI. SPC SLIGHT RISK DEPICTION SEEMS REASONABLE GIVEN THE EXPECTED INSTABILITY AND APPROACHING DYNAMICS. WILL MENTION THAT A FEW OF THE STORMS MAY BECOME SEVERE IN THE ZNS AND UPDATE THE SPS/OPU PRODUCT. CWF: 5-6 FT LONG PERIOD SWELL SHOWING UP AT FRYING PAN LAST HOUR. STILL FEEL THAT WITHIN 20 NM OF THE COASTLINE 5 FT SEAS WILL BE THE RULE. PRES GRAD TIGHTENS UP TONIGHT...ESP S OF CAPE FEAR. PLAN ON STICKING WITH 15 TO 20 KTS W/ GUSTS TO 25 KTS. AS PRES TROUGH APPROACHES THE WATERS ON FRI...SPEEDS SHOULD RELAX AHEAD OF THE WSHFT. N-NE FLOW FRI NIGHT IN THE WAKE OF THE FRONT WILL PROGRESSIVELY VEER TO AN ELY DIR ON SAT. REPORTS OF RIP CURRENTS AT H MOST BEACHES...WILL UPDATE MWS TO REFLECT THE CONTINUED THREAT OF RIP-CURRENTS. PRELIMINARY CCF: ILM TB 073/086 069/085 068 29751 FLO EB 072/087 068/087 067 29441 MYR TB 075/087 070/084 069 29562 .ILM...NONE. PFAFF
In the hours before
Special weather statement, Aug 24, 4:25 PM EDT, 4 hours 32 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-250400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 425 PM EDT THU AUG 24 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY MORNING. A TROUGH OF LOW PRESSURE ACROSS CENTRAL SECTIONS OF THE CAROLINAS AND AN UPPER LEVEL DISTURBANCE WILL ACT UPON A WARM...MOIST UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED. LISTEN TO NOAAc WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RAN N
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:18 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 27 min |
| Aug 25, 2:41 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.